Fortunately, severe and undesirable reactions from the intravenous administration of drugs are not frequent : but this fact should not permit one to overlook the dangerous and fatal results which can occur.
Fatalities from arsphenamine have been observed ever since Ehrlich first introduced the drug, and much work has been done on the problem, but a great majority of the work has been concerned with the "nitritoid crises," and rightly so, since they constitute the cause of most of the deaths from arsphenamine. However, in this report I shall limit the discussion to the production of pulmonary embolism by this form of treatment.
My interest was aroused by an autopsy which was performed on a young man who died from multiple abscesses of the lungs due to pulmonary embolism caused by an injection of neoarsphenamine, and this work was undertaken in order to investigate the mechanism of the production
SHIVERS GC. PULMONARY EMBOLISM FROM ARSENICALS INJECTED INTRAVENOUSLY: A METHOD SUGGESTED FOR PREVENTION. Arch Derm Syphilol. 1933;27(6):901–922. doi:10.1001/archderm.1933.01450040911001
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.